Heart inflammation after COVID vaccine may be more common than thought
Myocarditis and pericarditis both saw increased prevalence in COVID-19 vaccine recipients compared with a pre-vaccine period of January 2019 to January 2021, with the incidence still rare but higher than in previous studies, according to a JAMA research letter yesterday.
The researchers used electronic medical records from 40 hospitals in Washington, Oregon, Montana, and Los Angeles County to look at data from 2,000,287 people who received at least one COVID-19 vaccination from February to May 2021.
Twenty people had vaccine-related myocarditis (1.0 per 100,000 people) and 37 had pericarditis (1.8 per 100,000). No deaths occurred. Previous studies have reported a myocarditis incidence of about 0.48 per 100,000, or about half the rate in the new study, the authors say.
Overall, the average monthly number of myocarditis or myopericarditis went from 16.9 to 27.3 during the vaccination period, and pericarditis cases also increased, from 49.1 to 78.8.
Myocarditis occurred a median of 3.5 days after receiving the Moderna (11) or Pfizer/BioNTech (9) vaccine, most commonly in men (75%) and those who were younger (median age, 36). Four instances occurred after the first vaccine, and 16 occurred after the second. Two patients went on to receive the second vaccination and didn't report worsening symptoms. Although 19 were hospitalized, all were discharged after a median of 2 days. At a 23.5-day follow-up, 13 patients had no symptoms, and the remaining 7 were improving.
Fifteen people had pericarditis after the first vaccination, and 22 after the second. Again, the subgroup was predominantly men (73%), but the median age was older, at 59 years. Twelve received the Moderna vaccine and 23 the Pfizer vaccine. Median onset occurred 20 days after a vaccine dose, and while 13 were hospitalized (median stay, 1 day), none needed intensive care. Seven people received a second vaccine, but no further data were available. At 28 days' follow-up, 7 patients had no symptoms, and the remaining 23 were improving.
"This study shows a similar pattern [to previous studies], although at higher incidence, suggesting vaccine adverse event underreporting," the researchers write.
Aug 4 JAMA study
Study: Heparin not helpful for critically ill COVID-19 patients
The latest research on heparin and COVID-19 shows a mixed bag, with the blood thinner helping patients with moderate disease but failing to help patients with more severe cases, according to two studies yesterday in the New England Journal of Medicine.
The studies were based on the results of a large randomized controlled clinical trial of heparin use in 1,098 COVID-19 patients (534 assigned to therapeutic-dose anticoagulation and 564 assigned to usual-care thromboprophylaxis). Because COVID-19 has been known to cause blood clots in patients, and hospitalized patients with COVID-19 are at a high risk for thrombosis, anticoagulants and blood thinners were hypothesized to have a therapeutic effect on patients with the novel coronavirus.
Heparin did not improve outcomes for critically ill patients, including days without organ support. Use of the drug was also associated with more major bleeding complications than usual-care prophylaxis (3.8% vs. 2.3%).
However moderately ill patients treated with therapeutic-dose heparin had a reduced need for organ support. Major bleeding was more common, however, in moderately ill patients treated with heparin (1.9% vs. 0.9%).
"These results make for a compelling example of how important it is to stratify patients with different disease severity in clinical trials. What might help one subgroup of patients might be of no benefit, or even harmful, in another," said National Heart, Lung, and Blood Institute (NHLB) Director Gary H. Gibbons, MD, in a press release.
In an editorial on the studies, Hugo ten Cate, MD, PhD, said the jury was still out on heparin treatments for COVID patients, and suggested the difference in outcomes between critically and moderately ill patients may be because in critically ill patients the "underlying thrombotic and inflammatory damage may have been too advanced to have been influenced by higher doses of heparins."
Aug 4 N Engl J Med critically ill study
Aug 4 N Engl J Med non-critically ill study
Aug 4 NHLB press release
Aug 4 N Engl J Med editorial